How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask DrThomasMd Your Own Question
DrThomasMd, Board Certified Physician
Category: Endocrinology
Satisfied Customers: 63757
Experience:  Internal medicine doctor. Years of experience with diabetes, both conventional treatments and diet treatments.
Type Your Endocrinology Question Here...
DrThomasMd is online now
A new question is answered every 9 seconds

When I was about 30 I went to see a general practitioner,

Customer Question

When I was about 30 I went to see a general practitioner, a young doctor about IBS. I was having abdominal pain. The gave me a prescription of steroids, and told me to take them for 2 weeks. My whole appearance changed. My face and neck swelled up giving me a round face and making me heavy in the face and neck. I never looked like that before. The effect didn't go away. When I followed up with the doctor he exclaimed "whats all this" and then replied "oh yeh, prednisone makes you retain water. Since this time I've always been a bit abnormally heavy in my face and neck. And also have weight gain in my mid section. I didn't make since to me how short term use of a medication could cause a permanent side effect and change my appearance. I've heard of a rare disorder called cushings syndrome, but I don't have pain in my hands and feet, and the steriods caused the inflamation. I don't understand why the round face syndrome and heavy neck reaction was permanent. Could the steroids have a caused a gland function disorder? Anything you could tell me as a possible explanation as to why this happened, or if there is anything I could do about it would be helpful. Mike
Submitted: 5 months ago.
Category: Endocrinology
Expert:  DrThomasMd replied 5 months ago.
Hellothere is no medical explanation that 2 weeks of prednisone would cause a permanent description as you describe.Does not exist in the literature.However, if you have cushings and you went off steroids, it could have started to manifest at that pointI am surprised no one has tested you, but I would test you forcushingshypothyrodism OK, so you might have more questions or want to give me more information: Please use reply to expert if you have further questions. When you are ready, please click a positive rating [hopefully excellent—that’s how we are paid, per rating]. If you forgot something, come back. I am here daily.

Related Endocrinology Questions